Alert archive / Alabama / Tornado Warnings in 2020
Tornado Warning 11, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Mar 24, 2020, 6:03 PM CDT for Colbert County, Lawrence County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2020, 6:03 PM CDT (23:03 UTC)
- Expired
- Mar 24, 2020, 6:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
Counties Colbert County, AL, Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 107 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 3:06 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
720
WFUS54 KHUN 242303
TORHUN
ALC033-079-242345-
/O.NEW.KHUN.TO.W.0011.200324T2303Z-200324T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
603 PM CDT Tue Mar 24 2020
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Southeastern Colbert County in northwestern Alabama...
Northwestern Lawrence County in northwestern Alabama...
* Until 645 PM CDT.
* At 602 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles west of Littleville, or 10 miles southwest of
Tuscumbia, moving east at 40 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Muscle Shoals, Sheffield, Tuscumbia, Town Creek, Littleville,
Leighton, Posey Loop, Northwest Alabama Regional Airport, Srygley
Church and New Bethel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial
shelter and protect yourself from flying debris. This storm has a
history of producing a strong tornado!
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3471 8797 3474 8781 3473 8778 3475 8773
3480 8742 3480 8738 3456 8737 3458 8797
TIME...MOT...LOC 2302Z 264DEG 33KT 3464 8784
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
AMP4 follow-up statements
916
WWUS54 KHUN 242308
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
608 PM CDT Tue Mar 24 2020
ALC033-079-242345-
/O.CON.KHUN.TO.W.0011.000000T0000Z-200324T2345Z/
Colbert AL-Lawrence AL-
608 PM CDT Tue Mar 24 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
SOUTHEASTERN COLBERT AND NORTHWESTERN LAWRENCE COUNTIES...
At 607 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Littleville, or 7 miles southwest of Tuscumbia,
moving east at 40 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Muscle Shoals, Sheffield, Tuscumbia, Town Creek, Littleville,
Leighton, Northwest Alabama Regional Airport, New Bethel, La Grange
and Ne Smith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3469 8783 3472 8779 3473 8775 3475 8771
3480 8742 3480 8738 3456 8737 3458 8782
TIME...MOT...LOC 2307Z 265DEG 34KT 3464 8777
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
AMP075
WWUS54 KHUN 242317
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
617 PM CDT Tue Mar 24 2020
ALC033-079-242345-
/O.CON.KHUN.TO.W.0011.000000T0000Z-200324T2345Z/
Colbert AL-Lawrence AL-
617 PM CDT Tue Mar 24 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
SOUTHEASTERN COLBERT AND NORTHWESTERN LAWRENCE COUNTIES...
At 616 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Littleville, or near Tuscumbia, moving east at 35
mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Muscle Shoals, Tuscumbia, Town Creek, Littleville, Leighton, Hatton,
La Grange, Colbert Heights, Ne Smith and Whiteoak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3470 8774 3472 8768 3474 8759 3477 8741
3477 8738 3456 8737 3458 8772
TIME...MOT...LOC 2316Z 267DEG 32KT 3464 8767
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
AMP835
WWUS54 KHUN 242321
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
621 PM CDT Tue Mar 24 2020
ALC033-079-242345-
/O.CON.KHUN.TO.W.0011.000000T0000Z-200324T2345Z/
Colbert AL-Lawrence AL-
621 PM CDT Tue Mar 24 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
SOUTHEASTERN COLBERT AND NORTHWESTERN LAWRENCE COUNTIES...
At 621 PM CDT, a confirmed tornado was located near Littleville, or 7
miles southeast of Muscle Shoals, moving east at 40 mph.
HAZARD...Damaging tornado and half dollar size hail.
SOURCE...Law enforcement confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Muscle Shoals, Tuscumbia, Town Creek, Littleville, Leighton, Hatton,
La Grange, Colbert Heights, Ne Smith and Whiteoak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3470 8774 3472 8768 3474 8759 3477 8741
3477 8738 3456 8737 3458 8772
TIME...MOT...LOC 2321Z 264DEG 33KT 3465 8761
TORNADO...OBSERVED
HAIL...1.25IN
$$
AMP010
WWUS54 KHUN 242329
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
629 PM CDT Tue Mar 24 2020
ALC033-079-242345-
/O.CON.KHUN.TO.W.0011.000000T0000Z-200324T2345Z/
Colbert AL-Lawrence AL-
629 PM CDT Tue Mar 24 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
SOUTHEASTERN COLBERT AND NORTHWESTERN LAWRENCE COUNTIES...
At 629 PM CDT, a confirmed tornado was located near Leighton, or 11
miles southeast of Muscle Shoals, moving east at 40 mph.
HAZARD...Damaging tornado and half dollar size hail.
SOURCE...Law enforcement confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Town Creek, Leighton, Hatton, La Grange, Ne Smith, Whiteoak and
Northwest Alabama Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3473 8762 3474 8759 3477 8741 3477 8738
3456 8737 3457 8759
TIME...MOT...LOC 2329Z 267DEG 34KT 3464 8751
TORNADO...OBSERVED
HAIL...1.25IN
$$
AMPWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 24, 2:08 PM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, Mar 24, 2:08 PM CDT, 3 hours 55 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 208 PM CDT Tue Mar 24 2020 .NEAR TERM...(Tonight) Issued at 208 PM CDT Tue Mar 24 2020 A warm front has lifted north of KHSV and KMSL to near K4A6 at 18Z. The warm sector appears capped at this point, but it is a weak cap and we already a couple of showers redeveloping in northeast AL. Various HRRR runs have suggested supercell development in western/central MS and western TN by 20-21Z. These will move rapidly east- northeast into northwest AL and southern middle TN by 23-00Z as a surface low now in NW AR reaches near Nashville around 00Z. The warm front will likely lift north of our TN counties if this occurs. There is also what appears to be a differential heating boundary from this morning's MCS located near the near the TN river into north GA connecting to the wedge front. This boundary may be the source of the showers mentioned above. The boundary separates temps from 70s south to 60s north and could play a role in enhancement of the tornado threat wherever this ends up due to potentially greater effective SRH values. A wider T/Td spread in north AL along with southwesterly flow level flow could lend to a lower tornado threat further south. However, several HRRR runs indicate supercells with UD paths even in the warm sector. Large hail looks to be a considerable threat with effective bulk shears of 60-70kt and MUCAPE values approaching 1500 j/kg. Thus, the ENH risk area looks good, especially near the warm front and surface low. Thunderstorms should exit the I-59 corridor by 03-04Z. .SHORT TERM...(Wednesday through Thursday night) Issued at 208 PM CDT Tue Mar 24 2020 The cold front will shift south on Wednesday with low clouds lingering through midday before stronger heating lifts/dissipates them. Depending on the timing of the cleaning, temperatures should warm into the m-u60s during the afternoon. A surface ridge will shift southeast into the upper OH and TN valleys Wednesday night and east of the Appalachians on Thursday. A combination of increasing warm advection/building heights and good solar insolation, temperatures should rebound well into the u70s to l80s. .LONG TERM...(Thursday night through Monday) Issued at 208 PM CDT Tue Mar 24 2020 The ridge of high pressure starts moving off to the east, increasing southerly flow, and streaming moisture into the area. Expect increasing clouds, but the WAA will raise temperatures into the low- to-mid 80s. An approaching trough will help to enhance the southerly flow Friday night into Saturday. With southerly flow and cloud cover in place, lows Friday night into Saturday will only drop into the mid-60s. Showers and thunderstorms are expected with a cold front moving through during the day on Saturday. The better dynamics will be closer to the low pressure center well north of the Tennessee Valley, however, can't rule out some stronger thunderstorms Saturday night. Pattern looks fairly messy Sunday into early next week. Behind the front on Sunday, expect some clearing, but possible shortwaves behind the front may keep some cloud cover around. Temperatures will be much more closer to climatology on Sunday as weak northerly flow brings cooler, drier air into the Tennessee Valley. We keep cooler, more seasonable temperatures into Monday, with a stationary boundary becoming more organized along the Gulf Coast. This boundary may lead to some chance of precipitation early next week, as the location of this boundary is up in the air this far out. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1155 AM CDT Tue Mar 24 2020 MVFR ceilings of 025-030agl should lift to VFR (~040agl) by 20-21Z. +TSRA are forecast to develop in western TN and northern MS this afternoon that should move east into north AL and southern middle TN by late afternoon into early this evening. Have included a TEMPO group for this at KMSL from 23-01Z and KHSV from 01-03Z. Behind a cold front late tonight, winds should shift to the northwest and north with lower ceilings below 010agl (IFR). Improvement to above 010agl (MVFR) should occur by 13-15Z. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Flash Flood Watch until 1 AM CDT Wednesday for ALZ001>010. TN...Flash Flood Watch until 1 AM CDT Wednesday for TNZ076-096-097. && NEAR TERM...17 SHORT TERM...17 LONG TERM...McCoy AVIATION...17 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Mar 24, 4:34 PM CDT, 1 hour 29 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 434 PM CDT Tue Mar 24 2020 ALZ001>010-016-TNZ076-096-097-251130- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 434 PM CDT Tue Mar 24 2020 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Another round of scattered thunderstorms will continue to develop and increase in coverage ahead of an approaching cold front late this afternoon and this evening. Conditions appear favorable for the development of a few severe thunderstorms capable of producing damaging winds, large hail, and tornadoes. A Tornado Watch is in effect for all of the forecast area until 10 PM CDT. A Flash Flood Watch also remains in effect until 1 AM Wednesday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Additional thunderstorms are possible across the region on Saturday, although coverage and intensity is expected to be lower at this point. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters and emergency management personnel is ongoing into the evening. 20 / RB
In the hours before
Special weather statement, Mar 24, 3:24 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Huntsville AL
324 PM CDT Tue Mar 24 2020
ALZ006-242115-
Madison AL-
324 PM CDT Tue Mar 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MADISON COUNTY UNTIL 415
PM CDT...
At 324 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Huntsville, moving northeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Huntsville, Moores Mill, Meridianville, Redstone Arsenal, Alabama A
And M University, University Of Alabama In Huntsville, New Market,
Ryland and Plevna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3497 8640 3488 8634 3487 8635 3486 8635
3485 8634 3483 8633 3480 8635 3469 8666
3479 8672
TIME...MOT...LOC 2024Z 239DEG 27KT 3477 8663
AMPSpecial weather statement, Mar 24, 4:06 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Huntsville AL
406 PM CDT Tue Mar 24 2020
ALZ002-003-242130-
Franklin AL-Colbert AL-
406 PM CDT Tue Mar 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COLBERT AND FRANKLIN
COUNTIES UNTIL 430 PM CDT...
At 405 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Belgreen, or 9 miles east of Red Bay, moving
northeast at 55 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Russellville, Tuscumbia, Red Bay, Littleville, Belgreen, Vina, Posey
Loop, Atwood, Tharptown and Duketon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3456 8815 3465 8813 3473 8757 3439 8758
3432 8813 3432 8817
TIME...MOT...LOC 2105Z 239DEG 49KT 3442 8797
AMPThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 4:09 AM CDT | Flash Flood Watch | HUN | Colbert, DeKalb, Franklin, Jackson, Lauderdale, Lawrence and 4 more | 19 hr |
| Mar 24, 6:34 AM CDT | River Flood Warning | HUN | Lawrence | 54 hr |
| Mar 24, 7:28 AM CDT | Flash Flood Warning | HUN | Lawrence, Limestone, Madison, Morgan | 3 hr |
| Mar 24, 7:47 AM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale | 3 hr |
| Mar 24, 8:05 AM CDT | Flash Flood Warning | HUN | Jackson, Madison | 3 hr |
| Mar 24, 8:26 AM CDT | Flash Flood Warning | HUN | Colbert, Franklin | 2 hr |
| Mar 24, 8:38 AM CDT | Flash Flood Warning | HUN | DeKalb, Jackson | 2 hr |
| Mar 24, 10:11 AM CDT | River Flood Warning | HUN | Colbert, Lauderdale | 7 days |
| Mar 24, 10:17 AM CDT | River Flood Warning | HUN | Madison, Marshall, Morgan | 4 days |
| Mar 24, 10:33 AM CDT | Areal Flood Warning | HUN | Colbert, DeKalb, Franklin, Jackson, Lauderdale, Lawrence and 4 more | 6 hr |
| Mar 24, 3:24 PM CDT | Special Weather Statement | HUN | Madison | 51 min |
| Mar 24, 4:06 PM CDT | Special Weather Statement | HUN | Franklin | 24 min |
| Mar 24, 5:25 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 35 min |
| Mar 24, 5:34 PM CDT | Tornado Warning | HUN | Colbert | 26 min |
| Mar 24, 5:43 PM CDT | Tornado Warning | HUN | Colbert | 32 min |
| Mar 24, 6:07 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 38 min |
| Mar 24, 6:22 PM CDT | Tornado Warning | HUN | Franklin | 9 min |
| Mar 24, 6:24 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 51 min |
| Mar 24, 6:29 PM CDT | Tornado Warning | HUN | Franklin | 31 min |
| Mar 24, 6:34 PM CDT | Tornado Warning | HUN | Lawrence, Limestone, Morgan | 26 min |
| Mar 24, 6:55 PM CDT | Tornado Warning | HUN | Lawrence, Limestone, Morgan | 35 min |
Nearby
Tornado Warnings in Alabama, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.